Search form

Topics:

ubmslateCL-logo-ubm

CL Mobile Menu

Drug Rash in the ED

Drug Rash in the ED

A 60-year-old man with a history of HIV presents to the emergency department with an allergic reaction to oral vancomycin which he has been taking for about 1 week for clostridium difficile colitis. His other medications include nevirapine (Viramune) and abacavir/lamivudine (Epzicom), both of which he has been taking for years, but had stopped temporarily prior to restarting them about a month ago. He says the rash is itchy more than painful and denies fever, weakness, or any shortness of breath. His only other symptom is the ongoing diarrhea, which has slowed down a little since starting the vancomycin. It is watery, without blood, and occurs 5-10 times a day. His states that his T-cell count was >400 last week.

On exam, vital signs are all within normal limits. His eyes and oropharynx are both clear and the neck is without adenopathy. His lungs are clear and his abdomen benign. Skin findings are impressive with the rash affecting his entire body. (Image below).

A complete blood count, metabolic panel, and liver function tests are all essentially normal.

 

 

 

 

 

 

 

 

 

What is the most likely diagnosis? 

How woul you treat?

 

Bonus Question: What other condition(s) should you consider in the presence of diarrhea and rash?

Answer and discussion>>

Pages

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.